Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 14, 2019, 10:50 PM EDT for Potter County, Tioga County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2019, 10:50 PM EDT (02:50 UTC)
- Expired
- Apr 14, 2019, 11:45 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Potter County, PA, Tioga County, PA
The radar
The Binghamton radar (KBGM), 116 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 10:51 PM EDT | TSTM WND GST 60 | Brookland, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 6:46 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- 586 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
179 WUUS51 KCTP 150250 SVRCTP PAC105-117-150345- /O.NEW.KCTP.SV.W.0009.190415T0250Z-190415T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service State College PA 1050 PM EDT SUN APR 14 2019 The National Weather Service in State College PA has issued a * Severe Thunderstorm Warning for... Eastern Potter County in north central Pennsylvania... Tioga County in north central Pennsylvania... * Until 1145 PM EDT. * At 1049 PM EDT, a severe thunderstorm was located near Denton Hill State Park, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mansfield, Wellsboro, Elkland, Galeton, Westfield, Genesee, Gaines, Covington, Millerton, Keeneyville, Harrison Valley, Cherry Springs State Park, Leonard Harrison State Park, Denton Hill State Park, Lyman Run State Park, Tioga, Knoxville, Ulysses, Roseville and Osceola. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. Although a tornado is not immediately likely, if one is spotted, act quickly and move to a place of safety inside a sturdy structure such as a basement or small interior room. For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 300 AM EDT for north central Pennsylvania. LAT...LON 4199 7692 4177 7690 4154 7798 4200 7787 TIME...MOT...LOC 0249Z 249DEG 30KT 4183 7779 HAIL...0.75IN WIND...60MPH $$ Evanego
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:47 PM EDT, 3 minutes earlier.
Area forecast discussion, Apr 14, 10:47 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service State College PA 1047 PM EDT Sun Apr 14 2019 .SYNOPSIS... Low pressure over the Ohio Valley will track across upstate New York tonight, as the trailing cold front pushes through Pennsylvania. Upper level ridging is expected over the region during the middle of the week, then a slow-moving cold front will likely push into the region late Friday into early Saturday. && .NEAR TERM /UNTIL 7 AM MONDAY MORNING/... Tornado Watch continues for most of the area, but the far NW where the best instability has passed through as the main line of damaging convection pushed past. Still strong shear and some D-CAPE to be dealt with. Many spinning cells thus far, but no specific reports of actual tornadoes. Big line is breaking up a bit, but also accelerating. Thus, the threat for wind damage is still on-going. The threat for tornadoes may be a little lower, now, as the instability has waned, but the threat for tors along/inside the main line remains high. Expect sct shra thru the next few hours in the NW, but action has shifted to the east. Expect the tiny cells over the central counties to fill in and perhaps organize a bit - esp if they are more in the north where the shear is best. Main shortwave which forced the earlier convection in the SE has push most of that to the NE and out of the area. The main line should pass through the far SErn counties by 07-08Z right around end time of the watch. Will trim the watch as necessary. && .SHORT TERM /7 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Blustery and much cooler conditions are expected Monday, as strengthening low pressure passes north of Pa. Passage of upper trough will likely produce scattered rain/snow showers across the Allegheny Plateau. However, surface temps should remain too warm for any snow accumulations. A downsloping westerly flow should result in dry weather across the Susq Valley. However, cold temps aloft will likely result in a good deal of stratocu. Bukfit soundings support wind gusts Monday afternoon close to 40kts across southern PA, so later shifts may need to consider a possible wind advisory. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Left mentioned of some showers in for later Tuesday into Thursday. Much of this time will be dry. The main issue will be another huge weather system by Friday. Showers and some thunderstorms will be associated with this system. For now, just minor adjustments. For later Saturday into early next Monday, the risk of showers tapers off. GFS and EC still different from run to run and day to day, on how the upper level trough may split apart, and dig southeast. This will make a difference on how things linger past Friday. Either way, not looking quite as cold as it did several days ago. Thus the chance of any snow showers on the back side of the storm is less now. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... A line of showers adn thunderstorms is making its way across central PA from 02Z until 10Z. It has caused a period of IFR and lower cigs and vsbys in thunderstorms. Expect this to occur at all TAF sites at times overnight. Light showers are out ahead of the line which will mainly affect IPT and MDT. An area of showers behind the front will drop cigs and vsbys Behind the front which is occurring at BFD. Westerly flow will pick up with a period of gusts to 30-40 mph Monday along with ceiling restrictions that will be mainly confined to the western/northern terrain. .Outlook... Mon...AM Rain and restrictions. Becoming windy. Tue...Trending VFR; winds subsiding. Wed-Thu...Chance of a shower. Mainly VFR. Fri...Widespread restrictions likely with showers and thunderstorms. && .HYDROLOGY... Main line has passed through the NW, but additional rainfall is possible. Watch only goes through 2 AM, and rain poss thru then. Will hold onto it there. Showers finally popping up in between the SErn cluster and the big line, but not much QPF just yet. HRRR continues heavy rain with the line, and threat for heavy rain still goes for most of the night for the SE. Prev... 0.75-0.90" of rainfall through the day today over the NW has things very wet and many of the smallest waterways are likely high/nearly full. The line of convection to the west is advancing slower to the east than the elements are moving N/NE. They could also receive more than one thunderstorm this evening/early tonight. Felt the threat was much higher than FFG may reflect there with most of the water not accounted for in the guidance. Plus, we are solidly in the SLGT risk of excessive rain per WPC guidance. The southeastern counties got some heavy rain and patchy flooding two days ago, and they are starting to pick up some rain now. There is some thunder embedded in the stuff moving up from MD/VA. HRRR paints a few stripes of >1" rain in convection there. The Front and associated thunder/heavy rain does not arrive until late tonight, and we are always wary of overnight convection. The deep 60+KT LLJet is loaded with moisture. 1 hr FFG ranges between one inch and two inches. We will also have to watch out for the Swatara Creek which is running high and is arguably the wettest basin around the state right now. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM EDT Monday for PAZ004-005-010. Flash Flood Watch until 6 AM EDT Monday for PAZ036-056>059- 063>066. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...DeVoir/Fitzgerald LONG TERM...Martin AVIATION...Ceru/RXR HYDROLOGY...
Hazardous weather outlook, Apr 14, 10:13 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1013 PM EDT Sun Apr 14 2019 PAZ006-011-012-017>019-024>028-033>035-037-041-042-045-046-049>053- 160215- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- 1013 PM EDT Sun Apr 14 2019 ...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. Heavy rain from thunderstorms may lead to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056>059-063>066-160215- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 1013 PM EDT Sun Apr 14 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY... ...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-160215- Warren-McKean-Elk- 1013 PM EDT Sun Apr 14 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Apr 14, 9:47 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
947 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND DMG BRADFORD 41.96N 78.64W
04/14/2019 MCKEAN PA 911 CALL CENTER
MULTIPLE TREES DOWN IN THE CITY OF BRADFORD.
&&
EVENT NUMBER CTP1901177
JRBLocal storm report, Apr 14, 10:22 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1022 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND DMG BRADFORD 41.96N 78.64W
04/14/2019 MCKEAN PA 911 CALL CENTER
MULTIPLE TREES DOWN IN THE CITY OF BRADFORD INCLUDING
ON HALL ROAD.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS
EVENT NUMBER CTP1901177
JRBSpecial weather statement, Apr 14, 10:24 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
1024 PM EDT SUN APR 14 2019
PAZ041-046-049-052-150300-
Southern Lycoming PA-Union PA-Northumberland PA-Northern Lycoming PA-
1024 PM EDT SUN APR 14 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...AND UNION COUNTIES UNTIL 1100 PM EDT...
At 1023 PM EDT, Doppler radar indicated a strong thunderstorm over
Montgomery, moving northeast at 40 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Milton, Montoursville, Muncy, Watsontown, Hughesville, Montgomery,
New Columbia, Allenwood, Elimsport, Delaware Run, Barbours,
Turbotville, Picture Rocks, McEwensville and Williamsport Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4148 7677 4141 7675 4130 7659 4117 7671
4117 7673 4115 7673 4103 7684 4112 7704
4150 7679
TIME...MOT...LOC 0223Z 210DEG 60KT 4114 7689
RXRLocal storm report, Apr 14, 10:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG ELDRED 41.96N 78.38W
04/14/2019 MCKEAN PA 911 CALL CENTER
TREE DOWN AT INTERSECTION OF WINDFALL ROAD, SMITH ROAD,
AND LOOP ROAD.
&&
EVENT NUMBER CTP1901178
JRBSpecial weather statement, Apr 14, 10:31 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
1031 PM EDT SUN APR 14 2019
PAZ006-010>012-017-018-037-150300-
Potter PA-Northern Centre PA-Northern Clinton PA-Cameron PA-
Clearfield PA-Tioga PA-Elk PA-
1031 PM EDT SUN APR 14 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
CENTRE...POTTER...CAMERON...TIOGA...AND CLINTON COUNTIES UNTIL 1100
PM EDT...
At 1031 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Hartsville to near Coudersport. Movement was
northeast at 50 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
DuBois, Cameron, Wharton, Keating, Philipsburg, Woodland,
Coudersport, Emporium, Elkland, Penfield, Renovo, Roulette, Galeton,
Westfield, Rockton, Chester Hill, Karthaus, Genesee, North
Philipsburg and Gaines.
LAT...LON 4154 7753 4154 7760 4145 7760 4087 7824
4111 7847 4091 7880 4106 7880 4147 7834
4162 7826 4162 7820 4172 7820 4200 7805
4200 7726
TIME...MOT...LOC 0231Z 225DEG 43KT 4225 7773 4171 7808
EvanegoLocal storm report, Apr 14, 10:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1046 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG STARBRICK 41.84N 79.21W
04/14/2019 WARREN PA EMERGENCY MNGR
SIGNIFICANT DAMAGE AT INTERSECTION OF PRESTON RD AND
RTE 6. DAMAGE TO BUILDING AND SHIPPING CONTAINER.
TORNADO POSSIBLE.
&&
EVENT NUMBER CTP1901179
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:03 PM EDT | Tornado Warning | CTP | Warren | 57 min |
| Apr 14, 8:31 PM EDT | Special Weather Statement | CTP | Adams | 29 min |
| Apr 14, 8:41 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean, Warren | 64 min |
| Apr 14, 8:44 PM EDT | Areal Flood Advisory | CTP | Warren | 4 hr |
| Apr 14, 9:29 PM EDT | Areal Flood Advisory | CTP | Elk, McKean | 4 hr |
| Apr 14, 9:34 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean, Potter | 56 min |
| Apr 14, 9:42 PM EDT | Special Weather Statement | CTP | Cambria, Clearfield, Somerset | 48 min |
| Apr 14, 9:53 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, Schuylkill | 3 hr |
| Apr 14, 10:03 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 42 min |
| Apr 14, 10:17 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Fulton, Somerset | 43 min |
| Apr 14, 10:24 PM EDT | Special Weather Statement | CTP | Lycoming | 36 min |
| Apr 14, 10:31 PM EDT | Special Weather Statement | CTP | Cameron, Potter | 29 min |
| Apr 14, 10:38 PM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 3 hr |
| Apr 14, 10:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 48 min |
| Apr 14, 10:58 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Centre, Franklin, Fulton, Huntingdon and 1 more | 47 min |
| Apr 14, 11:11 PM EDT | Special Weather Statement | CTP | Clinton, Lycoming | 94 min |
| Apr 14, 11:34 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 2 more | 86 min |
| Apr 14, 11:41 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Juniata, Perry | 49 min |
| Apr 14, 11:46 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 59 min |
| Apr 15, 12:27 AM EDT | Special Weather Statement | CTP | Adams, Cumberland, Dauphin | 48 min |
| Apr 15, 12:41 AM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan | 52 min |
| Apr 15, 1:07 AM EDT | Special Weather Statement | CTP | Adams, Lebanon, Schuylkill, York | 53 min |
| Apr 15, 2:00 AM EDT | Special Weather Statement | CTP | Lancaster, York | 60 min |
| Apr 15, 2:58 AM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
| Apr 15, 3:29 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 26 hr |
| Apr 15, 3:49 AM EDT | Wind Advisory | CTP | Adams, Bedford, Blair, Cambria, Cumberland, Dauphin and 11 more | 16 hr |
| Apr 15, 5:23 PM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 12 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.